Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2010, Volume 78, Issue 2

Instrumental Variable Models for Discrete Outcomes
p. 575-601

Andrew Chesher

Single equation instrumental variable models for discrete outcomes are shown to be set identifying, not point identifying, for the structural functions that deliver the values of the discrete outcome. Bounds on identified sets are derived for a general nonparametric model and sharp set identification is demonstrated in the binary outcome case. Point identification is typically not achieved by imposing parametric restrictions. The extent of an identified set varies with the strength and support of instruments, and typically shrinks as the support of a discrete outcome grows. The paper extends the analysis of structural quantile functions with endogenous arguments to cases in which there are discrete outcomes.

Log In To View Full Content

Supplemental Material

Supplement to "Instrumental Variable Models for Discrete Outcomes"

This document gives additional graphical displays of identified sets for the binary outcome, binary endogenous varible case considered in section 3.1.3 of the manuscript.

Supplement to "Instrumental Variable Models for Discrete Outcomes"

A zip file that contains all the programs used to generate the figures in the paper, as well as a "read me" file.